Acute Reversible Bioprosthetic Mitral Valve Stenosis Caused by Heparin-Induced Thrombocytopenia
A 60-year-old woman with a 17-year-old prosthetic tilting disc mitral valve (MV) and chronic atrial fibrillation underwent emergency redo MV replacement for a stuck valve with a bioprosthetic valve (Medtronic Mosaic 27). Transesophageal echocardiography (TEE) on the fourth postoperative day showed a normal bioprosthetic valve. On the sixth postoperative day while the patient was still on intravenous heparin, her platelet count dropped to 63 000/μL and a heparin-induced thrombocytopenia (HIT) antibody assay was positive. Heparin was stopped, and the patient was treated with intravenous danaparoid sodium, a factor Xa inhibitor. Oral warfarin was started when thrombocytopenia resolved. The patient was in respiratory failure and could not be weaned off the ventilator. Contrast-enhanced computed tomography on the 14th postoperative day was negative for pulmonary emboli. However, large thrombi lining the left atrial wall and thickened bioprosthetic MV leaflets were seen (Figure 1). A repeat TEE the next day showed severe mitral stenosis, due to diffuse thrombosis and immobilization of the bioprosthetic valve leaflets, and large thrombi adherent to the left atrial walls (Figure 2 and online-only Data Supplement Movie I).
Because the risk of surgical reintervention was deemed unacceptable, the patient was treated medically, and danaparoid sodium was stopped when adequate oral anticoagulation was achieved. A repeat TEE on the 25th postoperative day showed improved MV leaflet motion and less stenosis (online-only Data Supplement Movie II), and a TEE performed 10 weeks after the operation showed a normal bioprosthetic valve (Figure 3 and online-only Data Supplement Movie III).
The patient was gradually weaned off ventilation. A transthoracic echocardiogram (TTE) performed 15 weeks after the operation showed a mobile left atrial thrombus partially obstructing the bioprosthetic valve in diastole (Figure 4 and online-only Data Supplement Movie IV). The patient suffered a minor stroke, and a repeat TTE 4 days later was normal (Figure 4 and online-only Data Supplement Movie V). The patient was finally discharged to rehabilitation.
HIT is a disorder in which platelet activation and thrombosis is caused by antibodies against complexes of platelet factor 4 and heparin as a result of exposure to heparin.1 In this unique case, thrombosis was caused by the combination of platelet activation by HIT, the unendothelialized bioprosthetic material, and atrial fibrillation. Although left atrial thrombi in a patient with a bioprosthetic MV and HIT have been described,2 to our knowledge acute bioprosthetic valve stenosis caused by HIT has never been described before.
Management of this patient was complicated because severe mitral stenosis causes a vicious circle of further stasis and thrombosis in the left atrium causing more stenosis. Rapid lysis of the clot using fibrinolytic therapy might have caused a shower of emboli with devastating results. Slow lysis of the clot using danaparoid sodium and then long-term warfarin therapy enabled restoration of the bioprosthetic MV to normal, fortunately with relatively minor embolic sequelae. In such cases, the risk of another cardiac operation (in which heparin is contraindicated) should be weighed against the risk of systemic embolization.
The online-only Data Supplement is available with this article at http://circ.ahajournals.org/cgi/content/full/118/4/e73/DC1.